MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER

BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER
Model Number 2120F
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Abdominal Pain (1685)
Date of Event 12/11/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing review: the device history record review could not be performed as the lot number is unknown.Investigation summary: the device was not returned for evaluation.Medical records were provided and reviewed.Post filter deployment, computed tomography of abdomen and pelvis was performed which revealed there was a birds nest type of inferior vena cava filter with its proximal tip roughly 5mm inferior to the left renal vein, the distal prongs do appear to extend minimally beyond the wall of the inferior vena cava but not into adjacent organs.One year and one month later, computed tomography of abdomen was performed which revealed there was an infrarenal inferior vena cava filter, which appears to represent a simon nitinol filter.The top of the filter was below the lowest renal vein by 4.8cm.There was no significant filter tilting.There was a right anterolateral filter leg which is outside of the vena cava wall with 2.5mm of perforation.There was a right posterolateral filter leg which was perforated beyond the inferior vena cava filter wall up to 5mm.Right posterior filter leg was perforated beyond the inferior vena cava wall to 5mm and in the right anterolateral paravertebral space.Left posterior leg was perforated beyond the inferior vena cava wall by 2mm and in the ventral paravertebral space.No definite filter leg fracture or bending.Therefore, the investigation is confirmed for perforation of inferior vena cava (ivc).Based on the available information, the definitive root cause is unknown.Labeling review: a review of product labeling documents (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, and unit label) showed that the product labeling is adequate.
 
Event or Problem Description
It was reported through the litigation process that a vena cava filter was placed in a patient after being diagnosed with deep vein thrombosis.At some time post filter deployment, it was alleged that the filter struts perforated into organs and the patient reportedly experienced abdominal pain.The device has not been removed and there were no reported attempts made to retrieve the filter.The current status of the patient is unknown.

Brand Name
SIMON NITINOL FILTER SYSTEM
Common Device Name
VENA CAVA FILTER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key12065072
Report Number2020394-2021-80527
Device Sequence Number17334786
Product Code DTK
UDI-Device Identifier00801741040900
UDI-Public(01)00801741040900
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K970099
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2120F
Device Catalogue Number2120F
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/07/2021
Initial Report FDA Received Date06/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age48 YR
Patient Weight75